Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 2, 2023, 6:23 PM MDT for Phillips County, Valley County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 6:23 PM MDT (00:23 UTC)
- Expired
- Jun 2, 2023, 7:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 36 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.3
The text
As transmitted.
506
WUUS55 KGGW 030023
SVRGGW
MTC071-105-030115-
/O.NEW.KGGW.SV.W.0021.230603T0023Z-230603T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
623 PM MDT Fri Jun 2 2023
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
East central Phillips County in northeastern Montana...
West central Valley County in northeastern Montana...
* Until 715 PM MDT.
* At 622 PM MDT, a severe thunderstorm was located 7 miles west of
Tampico, or 17 miles west of Glasgow, moving northwest at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Mesonet site at King Coulee recorded a wind gust of 67
mph at 5:44 pm.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Saco, Hinsdale, Vandalia and Frenchman Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
4857 10761 4873 10718
TIME...MOT...LOC 0022Z 152DEG 28KT 4829 10698
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Enriquez2 follow-up statements
321
WWUS55 KGGW 030045
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
645 PM MDT Fri Jun 2 2023
MTC071-105-030115-
/O.CON.KGGW.SV.W.0021.000000T0000Z-230603T0115Z/
Phillips MT-Valley MT-
645 PM MDT Fri Jun 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL PHILLIPS AND WEST CENTRAL VALLEY COUNTIES...
At 644 PM MDT, a severe thunderstorm was located near Hinsdale, or 27
miles northwest of Glasgow, moving northwest at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...The mesonet site at King Coulee recorded a wind gust of 67
mph at 5:44 pm.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saco, Hinsdale, Vandalia and Frenchman Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
4857 10761 4873 10718
TIME...MOT...LOC 0044Z 152DEG 28KT 4844 10710
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Enriquez010
WWUS55 KGGW 030110
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
710 PM MDT Fri Jun 2 2023
MTC071-105-030119-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-230603T0115Z/
Phillips MT-Valley MT-
710 PM MDT Fri Jun 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHILLIPS AND WEST
CENTRAL VALLEY COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
4857 10761 4873 10718
TIME...MOT...LOC 0109Z 152DEG 28KT 4860 10723
$$
EnriquezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:45 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 2, 3:45 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 345 PM MDT Fri Jun 2 2023 .DISCUSSION... AFTERNOON UPDATE: The focus continues to be on excessive rainfall this afternoon and tonight. Also, scattered thunderstorms have developed and the strongest are likely producing small hail. Marginal severe hail is the primary severe threat, but a funnel cloud or landspout cannot be ruled out with a similar environment to yesterday. Precipitable water is around or above climatological maxima across the area, approaching 1.5" which is about the forecast rainfall tonight in a corridor from Glasgow to Winnett. Most totals will likely be a half inch to inch, with localized areas near 2" or more. Short-term models like the RAP and HRRR indicate MU CAPE approaching 2000 J/kg by early this evening in the Glasgow vicinity, with surface to 3km shear around 40 mph. The limiting factor is less surface heating reducing lapse rates compared to yesterday. Kept the current Flood Watch as-is until 6am Saturday and will handle localized advisories or warnings as needed by monitoring rainfall reports and radar estimates. Each of the next several days continues to bring moderate confidence for some scattered thunderstorms, but there is little concern for significant rainfall or severe storms at this time. The environment remains anomalously muggy driving the storms, with high temperatures heating up to near 90 by midweek and lows staying well into the 60s for a prolonged period. This also gives moderate confidence for some minor heat concerns. -Zanker MORNING DISCUSSION: Light showers will continue across our region through the morning, gradually increasing as we head into the afternoon and evening hours. Morning accumulations are expected to be less than a tenth of an inch for most locations with higher amounts expected later this afternoon as thunderstorms begin to develop. When evaluating the QPF again this morning, QPF totals decreased slightly but still remain high enough to justify the Flood Watch especially given some of the rain rates we received across the region last night. That being said, there was no reason to expand the watch past its current boundaries as the main threat will remain towards the east, particularly in Phillips, Valley, Petroleum, and Garfield counties. Storm total QPF is expected to range from half an inch in our eastern zones to as much as an inch and a half in our western zones with locally higher amounts possible. Regarding the severe threat for this afternoon there are a few things to note. 0-6 km bulk shear looks to max out across the central portion of our CWA in the range of 30 to 55 kts. MLCAPE values look to be generally less than 1000 J/kg with sporadic MLCIN values that range from nothing to -150 J/kg. Some of the CAMs are picking up on a potential for some severe weather in the area and overall seem to be more robust with predictions compared to what was seen this time yesterday morning with regards to yesterday afternoon. But the disclaimer worth adding is that the CAMs have struggled as of late to capture the full picture of how precip has developed and moved across our region. When painting an overall picture for the chance of severe weather this afternoon the best consensus is there is certainly a chance for severe thunderstorms but there is still a decent bit of uncertainty when trying to pin down the location and extent of the greatest threat. And with mostly cloudy skies expected to continue through most of the day, the lack of good diurnal heating might become a hindrance for storm development in some locations. That being said, this afternoon will need to be monitored closely for any changes. -thor && .AVIATION... UPDATED: 2100Z FLIGHT CAT RANGE: VFR - MVFR DISCUSSION: Numerous showers and thunderstorms have initiated across the area early this afternoon and will continue into early Saturday morning, especially around KGGW. They are slow-moving with the main threat being heavy rainfall, but small hail and gusty winds are expected with the strongest storms through this evening. Expect generally brief MVFR visibility reductions from the strong thunderstorms and heavy rain, then some MVFR ceilings from low clouds are possible for KGGW Saturday morning. Some TAF amendments are likely. WINDS: Prevailing northeast to east at 5-10 knots tonight, then southeast at 10-15 knots on Saturday. Wind speed and direction may shift erratically under thunderstorms. && .HYDROLOGY... The stagnant weather pattern and moisture rich atmosphere will lend itself to efficient heavy rain and scattered thunderstorms through early Saturday morning. The heaviest accumulations are favored west of a Scobey to Terry line, particularly from Glasgow to Winnett where localized amounts of 1-2" are most likely. Localized heavy rainfall since yesterday along the Musselshell River near Mosby has prompted a quick rise to near flood stage this morning, with a Flood Warning issued for temporary minor flooding forecast through tomorrow. Anyone planning outdoor activities should closely monitor the latest forecasts and any possible flood advisory or warning that may be issued. Alternate plans will need to be considered in order to address public safety concerns. Current headlines as of 3pm Friday: -Flood Warning for the Musselshell River at Mosby until 6pm Saturday -Flood Advisory for portions of southwest Phillips county until 4pm Saturday -Flood Watch until 6am Saturday for Phillips, Valley, Daniels, Petroleum, Garfield, McCone, Prairie and western Roosevelt counties. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for Central and Southeast Phillips...Central and Southern Valley...Daniels...Garfield... McCone...Northern Phillips...Northern Valley...Petroleum... Prairie...Southwest Phillips...Western Roosevelt. && weather.gov/glasgow
In the hours before
Special weather statement, Jun 2, 4:01 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
401 PM MDT Fri Jun 2 2023
MTZ018-022245-
Daniels MT-
401 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southwestern Daniels
County through 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peerless, or 16 miles west of Scobey, moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peerless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4866 10562 4862 10572 4874 10601 4889 10578
TIME...MOT...LOC 2157Z 139DEG 9KT 4871 10577
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MickelsonLocal storm report, Jun 2, 5:02 PM MDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
502 PM MDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Flash Flood Edwards 47.14N 107.33W
06/02/2023 Garfield MT Public
Location estimated by pictures sent in via
Facebook. Flash flooding has been observed
and is ongoing.
&&
AESpecial weather statement, Jun 2, 5:10 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
510 PM MDT Fri Jun 2 2023
MTZ017-061-030000-
Northern Valley MT-Central and Southern Valley MT-
510 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of northeastern Valley
County through 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Lustre, or 27 miles southeast of Opheim, moving
northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Larslan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4851 10604 4845 10614 4854 10648 4875 10623
TIME...MOT...LOC 2310Z 130DEG 14KT 4851 10613
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
MickelsonSpecial weather statement, Jun 2, 5:15 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
515 PM MDT Fri Jun 2 2023
MTZ017-030000-
Central and Southern Valley MT-
515 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southwestern Valley
County through 600 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Hell Creek Rec Area, or 30 miles north of Jordan,
moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Valley
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4778 10688 4768 10701 4777 10740 4798 10720
TIME...MOT...LOC 2315Z 131DEG 14KT 4776 10705
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MickelsonSpecial weather statement, Jun 2, 5:42 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
542 PM MDT Fri Jun 2 2023
MTZ018-061-030045-
Northern Valley MT-Daniels MT-
542 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of western Daniels and
northeastern Valley Counties through 645 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Peerless, or 14 miles southwest of Scobey, moving
northwest at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richland, Peerless, West Fork and Four Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4863 10556 4857 10571 4866 10610 4900 10626
4900 10558
TIME...MOT...LOC 2341Z 146DEG 20KT 4866 10567
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EnriquezSpecial weather statement, Jun 2, 5:57 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
557 PM MDT Fri Jun 2 2023
MTZ016-017-030100-
Central and Southeast Phillips MT-Central and Southern Valley MT-
557 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of east central
Phillips and southwestern Valley Counties through 700 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of The Pines Rec Area, or 27 miles southwest of Glasgow,
moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hinsdale, The Bentonite Plant and Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4793 10692 4780 10725 4782 10756 4816 10798
4856 10706 4810 10679
TIME...MOT...LOC 2356Z 147DEG 19KT 4795 10710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EnriquezThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:23 PM MDT | Flash Flood Warning | GGW | Daniels | 6 hr |
| Jun 2, 6:49 PM MDT | Special Weather Statement | GGW | Daniels | 56 min |
| Jun 2, 7:03 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Jun 2, 7:15 PM MDT | Flash Flood Warning | GGW | Valley | 6 hr |
| Jun 2, 7:23 PM MDT | Special Weather Statement | GGW | Valley | 67 min |
| Jun 2, 7:45 PM MDT | Special Weather Statement | GGW | Daniels | 45 min |
| Jun 2, 10:29 PM MDT | Flash Flood Warning | GGW | Garfield | 3 hr |
| Jun 3, 12:50 AM MDT | Areal Flood Warning | GGW | Valley | 4 days |
| Jun 3, 8:11 AM MDT | Areal Flood Warning | GGW | Garfield | 61 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.